After having total thyroid removal I ended up staying in hospital for an extra 4 days due to the fact that my calcium would not go higher than a 6.0. After having 6 bags of calcium administered into my i.v. I managed to get it up to an 8.00 which they then released me from hospital. Apparently it should be around a 10. Since then I have been taking extra strength calcium meds prescribed from the doctor and my level is now declining again to a 7.00 so far.
I have been having blood drawn 2 - 3 times a week to keep a check. Are there any other signs that I should be aware of apart from the tingling in the face or hands? Thank you
Does anyone have an answer to this problem.
A few excerpts from the article "HypOparathyroidism -- Page 2. Low Blood Calcium" from the parathyroid website...
(Hypoparathyroidism following thyroid/parathyroid surgery)
Hypoparathyroidism is a medical condition is caused by a surgeon removing all four of a patient’s parathyroid glands. This is a terrible complication of surgery performed on the thyroid or parathyroid glands, and its occurrence should be near zero. It can cause very significant medical problems and can be so severe as to make a person’s life quite miserable.
Surgery of the thyroid and parathyroid glands can be quite tricky. The parathyroid glands have the most variable anatomy in the body. Because of this, even the most experienced thyroid surgeons in the world could, on occasion, make the mistake of destroying or removing all of a patients parathyroid glands. Unfortunately, as will be discussed throughout this paper, the chance of this life-changing complication occurring can be over 1000 times higher when the operation is performed by an inexperienced surgeon.
How Hypoparathyroidism Affects Patient's Lives
Calcium and Vitamin D Requirements.
Patients who have had all of their parathyroid glands removed or destroyed will require high doses of calcium and Vitamin D every day for the rest of their lives. Almost all patients in our study are required to take 4 or more calcium pills per day. Two-thirds (67%) have to take 5 or more calcium pills per day, and 25% have to take 8 or more calcium pills per day. Almost all patients take at least 2 Vitamin D pills per day, with 1/3 taking 3 or more per day. Thus, most patients who have hypoparathyroidism must take 8 or more pills per day in order to carry on the daily functions of life.
Despite taking these pills, 45% of patients say they still get symptoms of low calcium at least once per day. The most common symptoms reported by these patients are: fatigue (77%), hand cramps (68%), mental confusion (43%), and anxiety/fear (36%). One third of patients state that they get these symptoms once or twice per week, while only 5% say they rarely or never get these symptoms."
I thank you so very much for your information, but my surgeon says, apparently,! that he did not touch the parathyroid glands so I am now even more confused! would you happen to have an answer for me regarding this or did he just possibly make a mistake and remove some! ??
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.